Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

145 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Getting pain in wrist and shortness of breath. Have high BP. What is causing this?

Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 16401 Questions

default
Posted on Tue, 11 Dec 2012 in Heart Rate and Rhythm Disorders
Question: Hi!
4 weeks ago, when I was under quite a lot of stress, I suddenly started waking up in the middle of night, gasping for breath, feeling as if I was going to have a heart attack or die. During the day I felt (and still feel, although not every day) sudden throbbing pains in the middle of my wrists (they last only a few seconds and I won't be doing anything such as writing or using a keyboard; very often I'll just be walking or resting and the pains come and go). I've been to a cardialogist a few months ago and the doctor said all was normal. I'm a 52-year old woman, healthy, apart from a bit of high blood pressure (am on co-diovan 80mg 1/day). What could be the cause of these pains in the wrists and the shortness of breath and heart pounding at night and occasionally also a feeling of throat muscles tightening (had thyroid checked and it's fine)? Thanks in advance for your answer.
doctor
Answered by Dr. Michelle Gibson James 3 hours later
Hi, thanks for using health care magic

Since a cardiac cause was already investigated and ruled out by your cardiologist then the other possibilities must be considered.
These would include obstructive sleep apnoea which is associated with blockage of the airway during sleep resulting in the person waking to take a breath.It is usually associated with daytime sleepiness and a history of snoring.It is identified/diagnosed by a sleep study.
The other possibility is anxiety, you mentioned that the symptoms started at a time of alot of stress.You also indicated that you have a previous history of anxiety.According the american academy of sleep medicine persons with a history of anxiety are 3 times more likely to have sleep disturbances with stressful events.
Anxiety can be associated with symptoms such a rapid heart beat, shortness of breath and pain, the symptoms, the symptoms can occur in the late stage of sleep.
They would respond to the appropriate use of anxiolytic medications.

In terms of throbbing in the wrist it may or may not be directly related to the other symptoms.
Some causes of throbbing discomfort at the wrist would be arthritis (usually associated with pain, swelling and stiffness), tingling in index ring and middle finger).
In terms of the wrist, it may be good idea, if possible, to visit a orthopedic surgeon for an assessment.

I hope this information is helpful to you, feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Michelle Gibson James 31 minutes later
Thank you for your answer, Dr James!

Should it be confirmed that it is an anxiety situation, could you kindly give me your opinion on (although naturally I'd need to get a doctor's prescription) some mild sedatives or some medication that has fewer side effects than most benzodiazepines (that's what I took the last time the doctor prescribed meds for my anxiety)?

Thanks, again.
Regards

doctor
Answered by Dr. Michelle Gibson James 3 hours later
Hi

Yes, it should be confirmed as anxiety, there are certain criteria that would have to be fulfilled.This is is usually done by questions that your doctor can ask you.
In terms of medication, though benzodiazepines are commonly used for by some doctors for anxiety, they are not first line choice (because of tolerance , drowsiness and other side effects).These days the first line medication for anxiety are the SSRI family of medication. These are chosen because they tend to work better and faster with no tolerance.Examples would be zoloft, prozac,paxil,lexapro.
The benzo are often combined with the SSRI in the early stages because the SSRI take about 2 to 3 weeks before an effect is seen.

Hope this answers your questions, feel free to ask any additional questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,   ,  
Drug/Medication ,   ,  

Recent questions on  Drowsiness

doctor1 MD

I m taking omeprazole dr 40mg n it making me feel like I ve shouldn t take them my unusual drowsiness mood changes fast racing heartbeat n feeling discomforting illness n dizziness from this morning im been tiredness whats wrong with me after taken those pills

doctor1 MD

Respected Sir I am from West Bengal, male 54 yrs age.If you kindly go thro. my following problems & give advice then it will be very helpful for me to take decision. From 5th June 11 I was feeling pain in below my rt. ear. after two days some blisters was appeared on my forehead. ENT Dr said it is Harpese zoster in rt. opthalmic division & the reason for pain is Harpese zoster. As per Dr s advice after taken Zovirax 800 @ 5tab for 5 days now it is almost cured but I have been suffering for same pain continuously in the same right tempo-mandibular joint area.Dr said it is post Harpitic Nuralgia (Opthalmic division of - triguinl nv) . After that I have taken TRD contin, then Tegrital200( Stopped due to drowsiness).Nothing is happened pain is continuously.After taken Paracetamol+Voveran it is relieved for some hour again it is started continuously.Blood test reports are all normal. If you please give advice how to get relief from this pain or how it get cure. Looking forward to hearing from you soon. Regards Amit Basu 0000 PRIYAMBADA HOUSING, PH-5, HALDIA-721602 EAST MIDNAPUR, WEST BENGAL.

doctor1 MD

Hi, I currently experienceing the regular cold symptoms i.e. headache, blocked nose, sneezing, drowsiness but I am experiencing insomnia (despite being drowsy), bleeding gums and aching teeth. I also have been noticing a weird taste in my mouth every now and then although I can not pinpoint what its like. I m a 22 year old female in healthy weight range. I eat balanced meals on a nutrition plan and exercise regularly.

doctor1 MD

I just had a chocolate shake and a Coca-Cola, and have been having sodas a lot the past month, a few moments ago I got really tired and my stomach felt empty though I had just ate. I have stomach aches and headaches, tongue sores and drowsiness. What's wrong with me?

doctor1 MD

Is there any herbal supplement that is contraindicated to ativan?

doctor1 MD

My dad has Lymphphonapathy and had an acute kidney fauiler , doc said yesterday he s kidneys are doing great , he also devolved gout but that s going away also.. A needle biopsy done on back came out negative , now a second biopsy was done 2 days...

doctor1 MD

Hello Doctor, I had a seizer couple weeks ago. I have been taking pills to prevent it from happen again. Now I feel dizzy, and I don't feel too good. I just don't feel right. What's wrong with me? What can I do? Thanks. Cheng Chow